Georgia, 2012

Hail in Georgia, April 5, 2012

April 5, 2012 · NWS TAE · 1 event in 1 county or zone

An upper level low moved into the region on April 5th at the same time several clusters of thunderstorms moved across the northern Gulf of Mexico. These clusters of storms likely provided just enough subsidence to prevent a more widespread outbreak of severe thunderstorms from happening across inland areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An upper level low moved into the region on April 5th at the same time several clusters of thunderstorms moved across the northern Gulf of Mexico. These clusters of storms likely provided just enough subsidence to prevent a more widespread outbreak of severe thunderstorms from happening across inland areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 5, 2:22 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 5, 2:22 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
322 PM EDT Thu Apr 5 2012

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EST OR 9 PM CST
FOR MOST OF THE FORECAST AREA...

.MESOSCALE UPDATE...
Thus far we have not seen a consistent squall line along the leading
edge of the cold pool in central Alabama (now roughly along the I-65
corridor). The thunderstorms have fluctuated in intensity. We
currently appear to be in a reorganization phase with numerous
updrafts forming in the past 60-90 minutes along the leading edge of
the advancing cold pool. While the storms have generally not been
"severe" intensity in the past hour or so, peak winds at a few
observations along I-65 have been in the 25 to 40 knot range so the
thunderstorms have been producing some strong winds.

What the future holds for the developing MCS is still a bit of a
mystery. The environment is generally supportive of severe weather
with SBCAPE values around 1000-1500 j/kg and about 40-50 knots of
effective shear. However, the cloud top sampling tool on recent IR
satellite frames suggests that storms are not accessing all of the
potential instability. Sampled satellite cloud tops are about 5000
feet below RUC forecast equilibrium level heights along most of the
length of the squall line. Therefore, there is likely some sort of
environmental factors at play which are limiting the overall
strength of the storms. The storms are now entering an area along
and east of I-65 which saw fairly widespread cloud cover during the
late morning hours, and it's possible that influenced the rate of
destabilization. Radar loops from KTLH also suggested the presence
of one or more MCVs behind convection in the northeast Gulf of
Mexico, and there may be some localized subsidence around the
periphery of the associated mid-upper level cloud shield.

Therefore, severe weather potential may be more isolated that much
of the model guidance had originally indicated. However, the
combination of instability and shear, as well as the close approach
of a potent upper level low support some threat of severe weather
into the evening hours. A Severe Thunderstorm Watch has recently
been issued for parts of our area to address this threat.

&&

.NEAR TERM (THROUGH TONIGHT)...
The main squall line continues to develop across portions of
south-central Alabama, and this will affect the forecast area
through the evening hours with strong to severe thunderstorms
expected. The current extrapolation of the main line places it over
southeast Alabama during the mid-afternoon hours and over towards
Valdosta around or after 8 pm. However, scattered convection will
develop ahead of this line which will have to be monitored as well.
Steep lapse rates and a moderately unstable airmass will promote the
risk of large hail and damaging winds.

.SHORT TERM (FRIDAY THROUGH SATURDAY NIGHT)...
The primary vort lobe will be east of the area Friday morning with
the associated cold front pushing into the northern portion of the
FL Peninsula before 12Z. We kept in a very low PoP for TS along the
boundary for a couple of hours Friday morning. However, it is quite
possible that all of the convection will be southeast of the area by
the start of the period. A secondary surge of cooler air will push
across the area behind a back door cold front Friday afternoon. High
pressure will then build southeast from the Great Lakes to our
forecast area by Saturday night. Therefore, this period will be
dominated by fair weather and cooler temperatures than we have seen
for quite some time. Highs on Friday will top out at 80 in the
warmest locations in FL with most areas seeing highs in the 70s. In
fact, areas northeast of Adel may not even reach 70. Lows Friday
night will dip into the 40s across most of the forecast area and in
some cases will get colder than we have seen in over a month. Highs
on Saturday will rebound nicely into the comfortable mid 70s will
low humidity. Saturday night should see temps reach the lower 40s
over our GA and inland FL Big Bend zones, the coldest readings since
March 5th.

.LONG TERM (SUNDAY THROUGH NEXT THURSDAY)...
A weak, mostly dry cold front will move southeast through the region
Sunday afternoon and evening as a fairly deep long wave trough
begins to take shape over the eastern CONUS to start the new week.
Another cold front (even drier than the first) will quickly pass
through our area Monday, further enhancing the cooling trend. The
latest ECMWF runs have joined the GFS in forecasting a significant
cool down for the eastern CONUS, with the 850 mb freezing line
reaching central GA Tuesday morning. Thereafter the GFS and ECMWF
diverge, as the ECMWF forecasts the deep long wave trough to
essentially cut off over GA while the GFS quickly reverts back to a
500 mb pattern resembling the current one over the CONUS. Despite
these differences, neither solution would result in a significant
rain event for our forecast area (though a few slight chance events
are possible as minor disturbances rotate through the broader
longwave trough).

As for temperatures, both solutions indicate a return to more
seasonal temperatures, with highs in the 70s, lows in the 40s, and
much lower humidity. Depending on how the details play out,
temperatures could be even a little cooler than this. It looks like
we're finally going to get our early March weather...a month
late.

&&

.MARINE (TONIGHT THROUGH TUESDAY)...
West to southwest winds will shift to offshore behind a cold front
overnight and increase to exercise caution levels before daybreak.
There will be some decrease in wind speeds during the day on Friday.
However, a second cold front will cross the region late in the day
switching winds to the northeast and increasing them to advisory
levels by Friday night. Winds and seas will then decrease to below
headline criteria by Saturday afternoon as high pressure settles
south over the marine area. The high will then settle south of the
area switching winds to onshore and keeping them light.

&&

.AVIATION (THROUGH 18Z FRIDAY)...
Current extrapolation of the developing squall line in Alabama
places it near KDHN between 20-22z and KECP between 21-23z. The TAF
sites farther east will see later arrival times. Scattered
convection will likely also develop ahead of the line and could
affect areas prior to the arrival of the main squall line. Some of
this convection could be severe with hail and strong to severe wind
gusts.

&&

.FIRE WEATHER...Once the numerous to widespread showers and
thunderstorms exit the region tonight and early Friday, much cooler
and drier air will rush into the region from the northwest. While
afternoon relative humidities are now expected to remain above
critical levels at all areas on Friday, much lower values are
expected across the Tri-State region on Saturday. With this in mind,
a Fire Weather Watch or Red Flag Warning may be needed in future
forecasts for parts of the area on Saturday. This need will likely
be dependent on other resultant variables (such as ERCs,
Dispersions, 20 foot wind speeds, and Fuel Moisture) falling into
place by Saturday afternoon. These dry conditions will likely last
through Sunday, so additional watches or warnings could be
forthcoming.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   61  79  46  76  42 /  70  10   0   0   0
Panama City   63  80  55  75  53 /  70  10   0   0   0
Dothan        57  76  49  75  48 /  60  10   0   0   0
Albany        58  72  44  76  44 /  70  10   0   0   0
Valdosta      60  75  46  75  43 /  70  20   0   0   0
Cross City    63  80  49  77  44 /  70  20   0   0   0
Apalachicola  65  78  54  73  51 /  70  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Mesoscale Discussion...Lamers
Short Term/Marine...Wool
Fire Weather...Gould
Long Term...Fournier
Hazardous weather outlook, Apr 5, 3:07 AM EST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
407 AM EDT THU APR 5 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-060815-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
407 AM EDT THU APR 5 2012 /307 AM CDT THU APR 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

...THERE IS A SLIGHT RISK FOR SEVERE STORMS TODAY FOR OUR ENTIRE AREA...

.DAY ONE...TODAY AND TONIGHT...

AN ORGANIZED SEVERE STORM THREAT IS EXPECTED THROUGH TONIGHT AS
THE WINDS ALOFT INCREASE AHEAD OF A SLOWLY APPROACHING COLD FRONT.
THE THREAT WILL BE FOCUSED WEST OF THE APALACHICOLA RIVER IN THE
LATE MORNING AND EARLY AFTERNOON AND EAST OF THE RIVER IN THE MID
AFTERNOON INTO THE EVENING HOURS. THE STORM PREDICTION CENTER HAS
OUTLINED OUR ENTIRE FORECAST AREA IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS...WITH DAMAGING WINDS AND LARGE HAIL BEING THE
PRIMARY THREATS. FURTHERMORE...AN ISOLATED TORNADO OR TWO CANNOT
BE RULED OUT AT THIS TIME. THE SEVERE WEATHER THREAT WILL WIND
DOWN FROM WEST TO EAST AFTER SUNSET BUT PRECIPITATION WILL
CONTINUE UNTIL A COLD FRONT EXITS THE AREA DURING THE PRE-DAWN
HOURS. LOCALLY HEAVY RAIN AND POSSIBLY MINOR FLOODING SHOULD ALSO
BE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THURSDAY THROUGH WEDNESDAY...

SOME RAIN WILL LINGER ACROSS EASTERN COUNTIES FRIDAY MORNING.
OTHERWISE...A COOLER AND DRIER AIRMASS WILL OVERSPREAD THE REGION
FRIDAY INTO THE WEEKEND...AND LITTLE OR NO CHANCE OF RAIN IS
FORECAST INTO NEXT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY. SPOTTERS AND
EMERGENCY MANAGERS SHOULD CLOSELY MONITOR THE WEATHER AND REPORT
ANY SEVERE WEATHER OR LOCALIZED FLOODING THREATS TO THE NATIONAL
WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

In the hours before

Local storm report, Apr 5, 3:51 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
451 PM EDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND GST     OZARK                   31.45N 85.65W
04/05/2012  M59 MPH          DALE               AL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED A MEASURED WIND GUST OF 51
            KNOTS AT 316 PM CT IN OZARK.

&&

GODSEY
Local storm report, Apr 5, 3:52 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
452 PM EDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     5 E OZARK               31.45N 85.57W
04/05/2012                   DALE               AL   EMERGENCY MNGR

            A FEW TREES REPORTED DOWN IN EASTERN DALE COUNTY.

&&

GODSEY
Local storm report, Apr 5, 3:56 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
456 PM EDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND DMG     2 NW VICTORIA           31.56N 85.94W
04/05/2012                   COFFEE             AL   EMERGENCY MNGR

            A COUPLE OF POWER POLES KNOCKED DOWN BETWEEN CR 87 AND CR
            167 IN NORTHERN COFFEE COUNTY. TIME ESTIMATED BY RADAR.

&&

GODSEY
Local storm report, Apr 5, 4:17 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
517 PM EDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     1 N ABBEVILLE           31.58N 85.25W
04/05/2012                   HENRY              AL   LAW ENFORCEMENT

            ONE TREE DOWN IN THE SOUTHBOUND LANE OF US-431 JUST NORTH
            OF ABBEVILLE.

&&

GODSEY
Special weather statement, Apr 5, 4:46 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
546 PM EDT THU APR 5 2012

GAZ125-144-052215-
BAKER GA-DOUGHERTY GA-
546 PM EDT THU APR 5 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEAST BAKER
AND DOUGHERTY COUNTIES...

* UNTIL 615 PM EDT

AT 545 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR NEWTON...OR NEAR RED STORE CROSSROADS...MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

LAT...LON 3144 8414 3142 8416 3141 8418 3139 8418
      3139 8419 3138 8420 3130 8436 3142 8448
      3144 8445 3144 8443 3145 8443 3160 8419
TIME...MOT...LOC 2146Z 244DEG 25KT 3138 8433

42-DVD
Special weather statement, Apr 5, 4:54 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
554 PM EDT THU APR 5 2012

GAZ126-052245-
LEE GA-
554 PM EDT THU APR 5 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LEE COUNTY IN
SOUTH CENTRAL GEORGIA...

* UNTIL 645 PM EDT

AT 550 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR LEESBURG...OR NEAR BYNE CROSSROADS...MOVING
NORTHEAST AT 20 MPH.

PEOPLE IN CENTRAL LEE COUNTY...INCLUDING THE CITY OF LEESBURG...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS UP TO 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3190 8396 3172 8405 3169 8422 3178 8424
TIME...MOT...LOC 2153Z 239DEG 20KT 3173 8421

17-GOULD

The radar

The Tallahassee radar (KTLH), 93 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mitchell

When
April 5, 5:30 PM EST
Where
Mitchell County, Camilla
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.230, -84.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364322.